A review in the journal “Dialogues in Clinical Neuroscience” awhile back highlighted certain medications that can cause depression. The following medications should be used cautiously in people with current or prior depression, or those who are otherwise at high risk for depression:
- Vigabatrin (Sabril)
- Topiramate (Topamax)
- Efavirenz (Sustiva)
These medications may cause depression by altering levels of neurotransmitters in the central nervous system. Or they can trigger depression indirectly, by causing fatigue, diminished appetite, sedation, or other side effects, leading to subsequent frustration, demoralization, or a full depressive episode. It can be difficult to determine whether a medication has caused depression in any given patient because depression is substantially more common in patients with medical illness than it is in the general population.
The review also covered drugs that may cause depression – the evidence was not as strong as the prior list. The medications are prescribed to treat illnesses that are associated with an increased risk of depression, such as Alzheimer’s disease, Parkinson’s disease, and epilepsy. Classes of medications that may contribute to depression include:
- Alzheimer’s disease drugs such as donepezil (Aricept) and rivastigmine (Exelon)
- Anti-androgens such as bicalutamide (Casodex) and nilutamide (Nilandron)
- Anti-convulsants such as carbamazepine (Tegretol), lamotrigine (Lamictal) and zonisamide (Zonegran)
- Benzodiazepines, such as alprazolam (Xanax), diazepam (Valium), estazolam (ProSom), and lorazepam (Ativan)
- Beta-blockers such as atenolol (Tenormin), propranolol (Inderal), and timolol (Timoptic)
- Calcium channel blockers such as diltazem (Cardizem, Dilacor and others) and verapamil (Canal)
- Hormone replacement therapies such as estrogen (Cenestin, Enjuvia, and others), medroxyprogesterone (Provera) and conjugated estrogens/medroxyprogesterone (Prempro)
- Parkinson’s disease medications such as amantadine and levodopa/carbidopa (Parcopa, Sinemet)
Medication-related depression is a greater risk for people with a history of mood disorders and for people who are taking multiple medications.
Published originally on Sanity Break at Everyday Health.